Tinnitus and hearing loss from azithromycin

Posted by kathyhg @kathyhg, May 24 6:51am

I recall someone on this forum talking about ototoxicity from meds and dealing with hearing loss and tinnitus as well as supplements that helped.

I can’t find that thread and I wonder if anyone has suggestions for anything that has helped with the tinnitus. My hearing loss is so minor that I’m not looking for hearing aides but the ti minus is relentless.

Thanks!

I too have tinnitus with very minor hearing loss. I'd also be interested.

REPLY

@kathyhg & @tinaesims Take a look at this link in the Hearing Loss discussion for suggestions: https://connect.mayoclinic.org/discussion/tinnitus-control/
Unfortunately, even after stopping the Big-3, my tinnitus has not improved. Fortunately, most of the time I can ignore it. BUT, it is really a problem when using headphones of any kind other than earbuds, so online meetings are a real challenge for me.
Sue

REPLY

Thanks. I’ll read through that thread.

There was also someone in this forum so perhaps she or he will reply as well if they read this.

REPLY

I, too have tinnitus, and already had moderate hearing loss. On big 3 for 8 months so far and having my first IV infusion of Amikacin right this minute. Hear that makes all worse. So I’m quite interested in remedies! I’ll be checking the threads!

REPLY

Are any of you that are experiencing the tinitis taking arithromycin? That is a known culprit for that and hearing loss.

REPLY

Hi Kathy. I had a friend tell me that taking niacin (anti-flush version) helps with tinnitus. Not sure of the dose though.

REPLY

Thanks for the niacin suggestion; I’ll do some research on that. Someone on the hearing loss forum suggested taurine as well.
My hearing loss/tinnitus was from azithromycin which I stopped on the same day that I first experienced tinnitus (sudden onset after 6 months, during which I was going for regular hearing tests).

REPLY
@windwalker

Are any of you that are experiencing the tinitis taking arithromycin? That is a known culprit for that and hearing loss.

Jump to this post

Yes. I've been on the Big3 since Jan 2019. I noticed in Jan 2020 some ringing. It's interesting because it fads in and out. Some days it's distinct and others it's quiet. I mentioned it to my ID and she said, Oh not, it's not from the meds. I know better

REPLY
@windwalker

Are any of you that are experiencing the tinitis taking arithromycin? That is a known culprit for that and hearing loss.

Jump to this post

Yes. My doctor lowered my dosage but I still have it. Now that our non-essential doctors have opened back up, I'm going in for a 2nd hearing test in two weeks.

REPLY
@toni1132

Yes. I've been on the Big3 since Jan 2019. I noticed in Jan 2020 some ringing. It's interesting because it fads in and out. Some days it's distinct and others it's quiet. I mentioned it to my ID and she said, Oh not, it's not from the meds. I know better

Jump to this post

Tina, Toni, and Kathy, have any of you asked your dr about a substitute med for azithromycin? I would hate to live with permanent hearing issues because that can sometimes be a result.

REPLY

So far, I’ve been lucky enough to manage this with saline nebulizer and Aerobika twice a day and I hope that continues to be enough.

My respirologist said they could substitute with clarithromycin but my ENT disagrees because he says it’s in the same family of drugs as azithromycin.

I’ll cross that if/when I come to it and hopeful for progress on the medication being developed specifically for Mac (posted here some time ago).

REPLY

He's going to see what the hearing test shows. If it shows a hearing loss he will switch meds.

REPLY
@windwalker

Tina, Toni, and Kathy, have any of you asked your dr about a substitute med for azithromycin? I would hate to live with permanent hearing issues because that can sometimes be a result.

Jump to this post

No I haven't. I've read the clrithrimycin (sp) is in the same family and may also be a problem.

REPLY

@kathyhg I may have written a prior post about Azythromycin and hearing loss and tinnitus. A lot of antibiotics can cause hearing loss. I do have tinnitus because of Azythromucin. I was taking doses higher than a normal dose under doctor's orders and first it caused a lot of ear pain and pressure which was likely fluid buildup in my ear. I did have a temporary total hearing loss where I heard nothing for a few hours in one ear and then the other which is when I stopped taking that medication and read the insert that described hearing loss. I had even called the doctor when I first started having ear pain and he told me to keep taking the drugs and let him know if it got worse. This is when I learned I needed to advocate for myself. When I researched online about oto-toxcicity, I found information that described damage to the hair cells that facilitate hearing from drugs or noise, and that anti-oxidants can clear the toxic drugs and help repair damage. The drugs and noise cause damage by the mechanism of oxidative stress. One of the major anti-oxidants in your body is glutathione, and the precursor to that is N-acetyl Cysteine or NAC. NAC is available as a supplement and we did have a thread about that. Too much of a good thing is too much, and I probably used too much NAC. I have read that it can reverse the protective pathways and cause more oxidative stress in an overdose. For me that was excessive thirst that I could not quench that lasted for a few days even after stopping NAC. Here is a link about hearing loss and the protective effects of NAC. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2808688/ Here is a blog from a doctor who probably sells supplements, but he explains about optimizing glutathione levels through a good diet, exercise and supplements. https://drhyman.com/blog/2010/05/19/glutathione-the-mother-of-all-antioxidants/

REPLY

Thanks so much for the information and links to these articles. There is so much information out there and my only regret is that I never heard of Mac or any of this before I was diagnosed (I know; unrealistic to even go down that road) and so I’ve been trying to catch up ever since!

REPLY
Please login or register to post a reply.